Tarceva® (erlotinib) Skin Rash
Authors Note: Different classes of drugs that show anti-Epidermal Growth Factor (EGFR) activity are being used to treat cholangiocarcinoma (CCA). There are several drugs that show this effect, including Erbitux® (cetuximab), Iressa® (gefitinib) and Tarceva® (erlotinib). Tarceva is the drug I am currently taking and thus the focus of this post.
The Tyrosine Kinase inhibitor erlotinib (trade name: Tarceva®, manufactured by: OSI Pharmaceuticals, Distributed by Genentech) has shown anti-Epidermal Growth Factor (EGFR) activity and is being used for cholangiocarcinoma (CCA) patients (1,2). Pancreatic tumors, colorectal tumors, non small cell lung cancer, and tumors of the biliary tract such as CCA often show over expression of EGFR (2,3,4). Alterations in the function of EGFR lead to cell growth, invasion, angiogenesis, and metastases. Over expression has also been associated with a poorer prognosis (5,6).
The convenience of a daily oral chemotherapy regimen cannot be understated. While not specifically indicated for CCA, Tarceva® is an oral tablet which comes in 100mg strength that you take once a day. Tarceva® is used alone or in combination with a patient’s infusion chemotherapy to shrink a tumor or control tumor growth or metastasis. The most common side effects cited in the prescribing information for Tarceva® plus gemcitabine therapy are fatigue, rash, nausea, loss of appetite and diarrhea (7). Not to diminish the effects of fatigue and diarrhea, both of which I experienced, the focus of this posting will be on the rash associated with Tarceva®, which is unique.
“Tarceva® rash” It is similar to an acne that can affect the face, neck and torso. My oncology team warned me to expect the rash when we began treatment and advised me to be on the look out for skin changes. Sure enough, it was “full-blown” within 10 days of initiating treatment, covering my face and areas of my chest and back.
The presence of a rash while on a EGFR inhibitor is a positive thing and has been linked to improved prognosis and survival (8,9,10), so as a patient don’t be discouraged by the rash and I would certainly not let it interfere with continuing treatment even if moderate to severe. Also, keep in mind that the rash will often diminish over time. Your physician will determine the severity of the rash based on a mild (grade 1), moderate (grade 2) or severe (grade 3/4) scale and determine which is the best course of treatment for the rash specifically you.
There are several medications available to help control the rash and patients beginning Tarceva® should be aware of these options. Topical antibiotics work well and I personally used clindamycin phosphate 1% topical lotion (multiple manufacturers) which is a generically available prescription only lotion that belongs to a class of drugs called lincomycin antibiotics. Clindamycin comes in a foam, gel, a solution and a lotion that you apply to the affected areas twice daily. It worked well for me and patients need to be aware that there are other topical treatments – including topical steroid creams – that may be used to treat the rash. In more serious cases in which topical antibiotics or steroids fail to achieve relief, your physician may prescribe oral antibiotics like tetracycline (available in multiple generic forms), especially to prevent secondary infections in severe cases of rash (11).
If the rash causes pruritus (itching) or discomfort, your physician may prescribe something to control this, like over-the-counter diphenhydramine (Benadryl®, multiple generic brands) to alleviate the itching.
To conclude, hang in there if you’re on Tarceva® and experiencing a rash. Advise your physician about your rash symptoms and rest assured that not only are their treatments for the rash, the presence of a rash is “a good thing”.
1. Moore MJ, Goldstein D, Hamm J, Figer A, et al: Erlotinib Plus Gemcitabine Compared With Gemcitabine Alone in Patients With Advanced Pancreatic Cancer: A Phase III Trial of the National Cancer Institute of Canada Clinical Trials Group. Journal of Clinical Oncology, Vol 25, No 15 (May 20), 2007: pp. 1960-1966
2. Philip PA, Mahoney MR, Allmer C, Thomas J, et al: Phase II Study of Erlotinib in Patients With Advanced Biliary Cancer. Journal of Clinical Oncology. 2006;24 19:3069–3074.
3. Yarden Y, Sliwkowski MX. Untangling the ErbB signalling network. Nature Reviews Molecular Cell Biology. 2001;2 2:127–137.
4. Tabernero J. The role of VEGF and EGFR inhibition: implications for combining anti-VEGF and anti-EGFR agents. Molecular Cancer Research. 2007;5 3:203–220.
5. Mayer A, Takimoto M, Fritz E, et al: The prognostic significance of proliferating cell nuclear antigen, epidermal growth factor receptor, and mdr gene expression in colorectal cancer. Cancer 71:2454-2460, 1993.